Sucralfate is used to treat intestinal ulcers, and it is a type of drug known as a polysaccharide antipeptic.
People taking sucralfate may develop lower than normal blood levels of phosphorus.1 A 42-year-old woman who took sucralfate for two weeks experienced bone pain that was caused by low phosphorus levels. The bone pain disappeared after she stopped taking the drug and began supplementing with phosphorus.2 Individuals taking sucralfate should have their blood phosphorus levels monitored regularly by their healthcare practitioner and may need to take supplemental phosphorus.
1. Vucelic B, Hadzic N, Gragas J, Puretic Z. Changes in serum phosphorus, calcium, and alkaline phosphatase due to sucralfate. Int J Clin Pharmacol Ther Toxicol 1986;24:93-6.
2. Chines A, Pacifici R. Antacid and sucralfate-induced hypophosphatemic osteomalacia: a case report and review of the literature. Calcif Tissue Int 1990;47:291-5.
Last Review: 04-29-2014
Copyright © 2014 Aisle7. All rights reserved. Aisle7.com
Please read the disclaimer about the limitations of the information provided here. Do NOT rely solely on the information in this article. The Aisle7 knowledgebase does not contain every possible interaction.
The information presented in Aisle7 is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. For many of the conditions discussed, treatment with prescription or over-the-counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires June 2015.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.